top of page

BENZO STORY: Graham from the United Kingdom

Updated: Feb 28, 2023

Summary


The story of a man who rapid-tapered from Klonopin and other psych meds to find success on the other side.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Klonopin (clonazepam), propranolol, Cymbalta (duloxotine), Rapid Taper, Symptoms, Doctors

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Graham’s Story


In August 2017, my wife Dawn and I decided to move from our house after 25 years living there. We found the house that we wanted in the place that we wanted, 260 miles away. Our two children had already left home.


I started getting wonky and dizzy heads at 0300 and during the mornings. I didn’t feel stressed about the move, but what the heck. I was scared I had a tumor and that we would move and then I would die, leaving Dawn on her own in a strange town with no friends.

I saw two consultants who both diagnosed migraine. I had a CT scan whilst on holiday in India, after I had my first and worst panic attack. It was clear. I had an MRI scan and it was clear. But the symptoms continued.


When we arrived at our new home, I registered at the doctor and when she asked me if I had any health problems, I told her about the migraine diagnosis. She suggested propranolol (pro-PRAN-olol) [a beta blocker] as an inhibitor. I said yes. The biggest mistake I have made in my life.


After a week of propranolol, I started to feel drained completely every day at about 1700. Then, things took a turn for the worse. It’s hard to describe, but I started to get a weird feeling in my left leg, and after a few hours my brain was telling me that I couldn’t live feeling this way.

Then I started to shake internally, and then I started to plan my suicide.

Then I started to shake internally, and then I started to plan my suicide. All of this happened in two days.


I got an urgent appointment with the doctor and on the way there I was picturing jumping into the traffic and wondering how painful it might be before I died. I immediately came off the propranolol and was put on diazepam and I made an appointment to see a neurologist the next day. He put me on Duloxetine [an SSNRI for major depressive disorder] and said to taper the diazepam.


I saw him a number of times over the next fortnight and I told him that I had started waking up at 0530 each day, with a panic attack. He prescribed clonazepam (Klonopin) at 0.5mg. He told me to take it 30 minutes before bed. It was a miracle drug. I never had another panic attack.


He told me that it was a low dose and not to worry. He said that I could come off it when I am ‘better’. I had no idea that 4 weeks was the maximum recommended time on a benzo. In fact, at the time, I didn’t know what a benzo was.


Four months later I was still getting dizzy, but this was in a different way, and as it is one of the side effects of duloxetine and clonazepam, I decided it was time to taper off, because I was not feeling suicidal or anxious in the same way, and was sleeping fine.


Because I am who I am, I wrote my own taper plan, which started with the duloxetine because I figured that I started it first so I should stop it first. Wrong! My neurologist signed off my plan (of course).


The taper lasted two months and the day I took the last duloxetine was the day I started my 30 day clonazepam taper, again signed off by the neurologist. Simply, I went from daily in week 1, to every other day in week 2, to every third day in week 3, to every fourth day in week 4, and then stopped. Best practice suggests that was rather too quick.


It may well have been, and I can’t go back to find out but it has had one massive benefit: I knew that I had stopped putting this poison into my system, and that consequently, I was on the road to recovery. The symptoms may have been worse (we’ll never know), but I never had that crisis that so many people have where they drop a small amount and get symptoms and so decide to updose.


We both know that the rush of symptoms can come at any time, for a myriad of reasons, and so their increase in symptoms could have been entirely co-incidental. They then make crooked decisions about updosing.


So, my first three months of recovery weren’t pleasant. I had many of the listed symptoms, of which the worst was a wonky head, that made me feel unbalanced and ‘outside’ of myself. Add in anxiety, RLS, night-time pulsing and a few more. But then it got a whole lot worse between month 4-7, a whole lot worse.


I felt as ill and as low as I have ever been in my 60 years. That’s when I found Benzo Buddies and started to learn. Would I have made it through without BB? Hard to say definitively, but it massively helped me through the next four months. And then at Month 8, out of nowhere, I could see something other than despair. It just happened.

…there was something in my head that made the sum of the equation positive, rather than negative.

Even when I was symptomatic, which was still every day, there was something in my head that made the sum of the equation positive, rather than negative. I can’t explain any better than that. Then I found your podcast and it re-affirmed so much of what I had gone through. It was, and is, fantastic for my recovery.


I’m now at month 14 and I continue to improve. I still have days when my symptoms are worse and I wonder when, or if, this will ever come to an end. But, I have many more good days than before.


So, when it comes to people like yourself D, it’s hard to know what to say. You guys are the real unlucky ones and I’m way luckier. But then, in the back of my mind, is the thought that it isn’t over, and who knows what will happen next?


I was invited to become a moderator on Benzo Buddies, but I disagreed with their vetting procedure, and so it didn’t happen. I would love to give something back if I can, the opportunity just hasn’t made itself clear so far.


After October, I will be back to my normal routine and I am looking forward to catching up with your latest episodes. Your work for all of us is brave and inspirational. You should be so proud.


Best wishes, Graham

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with us and our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual for more information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All

Comentários


bottom of page